Hail, Jackson
- When
- April 12, 5:28 PM CST to 5:29 PM CST
- Where
- Jackson County, 3.31 mi WSW of Petersburg
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 43.510, -94.990
A strong low pressure system resulted in a northward push of warmth and moisture into the mid-upper Missouri River Basin during the late afternoon and evening of April 12th. Ample 0 to 6 km shear of 60 to 70 kts, combined with MLCAPE values of 1000-2500 J/kg resulted in a prime environment for severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A strong low pressure system resulted in a northward push of warmth and moisture into the mid-upper Missouri River Basin during the late afternoon and evening of April 12th. Ample 0 to 6 km shear of 60 to 70 kts, combined with MLCAPE values of 1000-2500 J/kg resulted in a prime environment for severe thunderstorms. Severe hail averaging in size from quarters to ping-pong balls fell across portions of southeast South Dakota, southwest Minnesota, and northwest Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 12, 2:29 PM CST, 2 hours 59 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
329 PM CDT Tue Apr 12 2022
.MESOSCALE DISCUSSION...
Issued at 328 PM CDT Tue Apr 12 2022
...Significant severe weather event expected this evening...
1. Discrete supercells, with the potential of producing very large
hail and a couple of tornadoes, may develop late this afternoon and
this evening.
2. A squall line is expected to develop across northwestern Iowa
after 00Z bringing the threat for damaging winds and isolated
tornadoes.
At 19Z, a warm font extended from north central Nebraska into
southwestern Iowa. This front was rapidly moving north and is
expected to move toward the MN/IA border by 00Z. Stratus will break
up along and head of the warm front and allow temperatures to rise
into the 70s and dew points to rise into the upper 50s to lower 60s.
This front will be followed by a dry line which will reach the SD
and NE border late this afternoon. As the dryline approaches, an
upper wave currently in western Nebraska will move into central
Nebraska by 21Z. Already seeing cumulus forming near the SD/NE line
near KVTN. Expect that this will be where storms will initially
develop between 20Z and 21Z. As the wave moves east, additional
discrete storms look to developing near the SD/NE border toward KSUX
and into northwestern Iowa through 00Z. As the dryline continues to
moves east, additional convective development is expected - likely
east of the SD/IA border. These storms will quickly grow upscale
into a squall line as it approaches Hwy 71 between 01Z and 03Z. Any
storms that form this afternoon will be in an environment with 50-60
kts of effective deep layer shear. With this amount of shear, any
discrete storms are likely to become supercellular and move
northeast at 40 kts.
For storms west of YKN, the warm sector is very narrow so as storms
move northeast they will quickly become elevated. MUCAPEs are likely
to be around 1000 J/kg up to I90 and perhaps as far north as Hwy 14
(Brookings and Marshall). These elevated storms will be capable of
producing hail up to ping pong ball size this evening.
For storms east of YKN including far southeast SD, far northeast NE,
and most of NW Iowa, the warm sector is broader and any discrete
storms will have the potential to remain surface based for a couple
of hours before becoming elevated as they move north of I-90. These
storms will form a strongly sheared environment with 0-1 km SRH
greater than 200 m2/s2. At the same time, MLCAPEs of 1000-2000 J/kg
are expected through 00Z. if storms remain discrete, they will
quickly become supercellular. With access to strong low level shear
and ample instability, the storms will have the potential to produce
very large hail - up to 2.5 in. - as well as tornadoes. Winds from
any rear flank downdrafts would also have the potential to be 60-70
mph.
The threat of discrete storms will primarily be through 00Z. After
00Z, the dryline will begin to move more east into IA. With
additional lift associated with the upper level wave moving toward
the NE/IA border, a line of storms is expected to develop by sunset.
0-1 km SRH will still be greater than 200 m2/s2 so initial cells
will still pose a tornado and hail threat. As storms form into a
line, the tornado threat may briefly decrease as the line organizes
but the wind threat will increase. As the rear inflow jet likely
forms within the line, winds up to 80 mph could occur as the storms
move east toward Hwy 71. In addition, 0-3 km bulk shear greater than
30 kts will also favor the development of mesovortices within the
line that could also produce tornadoes and/or winds to 80 mph. The
line of storms is expected to be east of the area by 03Z.
&&
.SHORT TERM...(This Evening through Thursday Afternoon)
Issued at 328 PM CDT Tue Apr 12 2022
From about 13/06Z onward, focus for this forecast will be on
strong west-northwest flow through at least Thursday, as well as
anomalously cold conditions which will persist for much of the
forecast period into early next week.
While the leading cold front will race eastward tonight, a new
surface low is projected to develop in the Red River Valley of the
North on Wednesday, before moving very slowly east-northeast into
southern Ontario with a nearly stacked upper low through Thursday.
Another round of strong winds will prevail on the backside of this
system. Seeing good model consensus on a somewhat weaker pressure
gradient across our area through the day Wednesday, as the surface
low intensifies well to our north, but a surface ridge extends from
the northern Rockies into the central/southern Plains. Could see
winds/wind gusts approach advisory criteria across our west, nearer
the tighter gradient, but for the most part looks like just your
standard northern Plains windy day.
By Wednesday night/Thursday, although the surface low is slowly
pulling away, the pressure gradient across our area appears to
tighten in response to the surface low deepening further, at least
through early Thursday afternoon when the surface ridge axis to our
southwest begins to build into the mid-Missouri Valley. 925-850mb
winds increase from general 30-40 kt on Wednesday, to 40-50kt
Wednesday night into Thursday, all nearly unidirectional around the
stacked system, which should favor strong mixing. At this point,
does not look to reach high wind warning criteria in our forecast
area, but a stronger potential for advisory level winds Wednesday
night/Thursday.
As far as temperatures, sub-zero 925mb temperatures are prevalent
throughout the forecast area from daybreak Wednesday through midday
Thursday, briefly mixing a few degrees above freezing over southern
portions of the area during the afternoon/early evening. Meanwhile,
850mb temperatures fall to several degrees below 0C, with ensembles
showing these values to be in the lowest 5% of climatology for mid
April. Doesn't look like we will be in record cold max territory for
temperatures, but expect highs to range from mid 30s-near 40 north,
to mid-upper 40s south both days.
.LONG TERM...(Thursday Evening through Tuesday)
Issued at 328 PM CDT Tue Apr 12 2022
Despite a period of ridging aloft which moves across the northern
Plains on Saturday, temperatures remain abnormally cold, perhaps
briefing warming more substantially on Sunday, but this will be
largely dependent on timing/track of a trailing trough which will
swing through the northern Plains during the latter half of the
weekend.
Aside from this potential brief warming on Sunday, GEFS/EC ensembles
continue to show 850mb temperatures near/below the 10th percentile
of climatology. As such, high temperatures remain 15-20 degrees
below normal into early next week, with highs only in the upper 30s
and 40s most days.
This upper trough and its associated warm advection will bring a
chance of light precipitation to the region during the latter half
of the weekend, with precip type (most likely rain or snow) again
dependent on timing and low-level temperatures. Aside from this, it
looks like dry conditions will prevail through the mid-long range
portion of the forecast.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1252 PM CDT Tue Apr 12 2022
Widespread MVFR-IFR ceilings north of a warm front will slowly
lift north this afternoon, likely remaining most persistent
north of a line from KHON-KFSD-KSPW. Could see some patchy light
fog /BR/ in the areas of lowest stratus, especially in the higher
elevations of southwest Minnesota late afternoon/evening, but do
not expect this to impact TAF locations at this time. Southeast
winds gusting 25-35kt will also prevail within the stratus area
into this evening.
Of greater concern, but also greater uncertainty, is timing of
potential thunderstorms during the late afternoon/evening. High
resolution models showing limited consistency in this regard, but
have attempted to highlight window of greatest consensus for the
KFSD/KSUX forecasts, with storms more likely to directly impact
KSUX than KFSD.
After any TSRA threat moves east, expect to see increasing west
winds, with gusts again 25-35kt or higher persisting through the
end of the TAF period.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 1 AM CDT Wednesday for SDZ050-052-057>060-
063>066-068>070.
MN...NONE.
IA...NONE.
NE...NONE.
&&
MESOSCALE...Schumacher
SHORT TERM...JH
LONG TERM...JH
AVIATION...JHHazardous Weather Outlook National Weather Service Sioux Falls SD 455 AM CDT Tue Apr 12 2022 SDZ038-050-052-053-057>059-063-064-131200- Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix- Douglas- 455 AM CDT Tue Apr 12 2022 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. High to very high fire danger is expected this afternoon and evening. Strong northwest winds will develop behind a passing front this evening, bringing gusts up to 55 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A strong spring system will bring wind gusts of 30 to 55 mph and enhanced fire danger Wednesday and Thursday. Wind chills near zero degrees are expected Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-055-056-061-062-065>071-131200- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-McCook-Minnehaha- Hutchinson-Turner-Bon Homme-Yankton-Union- 455 AM CDT Tue Apr 12 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Strong to severe thunderstorms may move through late this afternoon through this evening. Large hail up to golf ball size, damaging wind gusts to 70 mph, and a tornado or two are all potential threats with the strongest storms. Behind a passing front, winds may gust up to 45 mph overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A strong spring system will bring wind gusts of 30 to 55 mph and enhanced fire danger Wednesday and Thursday. Wind chills near zero degrees are expected Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ039-054-060-131200- Kingsbury-Miner-Hanson- 455 AM CDT Tue Apr 12 2022 This Hazardous Weather Outlook is for east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. High fire danger is expected this afternoon and evening. Strong northwest winds will develop behind a passing front tonight, bringing gusts up to 45 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A strong spring system will bring wind gusts of 30 to 55 mph and enhanced fire danger Wednesday and Thursday. Wind chills near zero degrees are expected Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
610 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM HAIL SPENCER 43.15N 95.15W
04/12/2022 E0.70 INCH CLAY IA PUBLIC
&&
IGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
611 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM HAIL MILFORD 43.33N 95.15W
04/12/2022 E0.88 INCH DICKINSON IA EMERGENCY MNGR
&&
IGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
612 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM HAIL WAHPETON 43.37N 95.17W
04/12/2022 E0.88 INCH DICKINSON IA EMERGENCY MNGR
&&
IGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
618 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL 5 E ARNOLDS PARK 43.37N 95.04W
04/12/2022 E1.00 INCH DICKINSON IA PUBLIC
&&
IGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
622 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM HAIL IDA GROVE 42.34N 95.47W
04/12/2022 E1.00 INCH IDA IA PUBLIC
&&
IGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
625 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL SPENCER 43.15N 95.15W
04/12/2022 E0.88 INCH CLAY IA PUBLIC
&&
IGThe Sioux Falls radar (KFSD), 140 km away, was scanning. The volume nearest the first event began at 23:26 UTC.
6 hail. Local standard time, as filed.
Quarter to half-dollar sized hail was reported by the public.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019439, 1019440, 1019441, 1019442, 1019443, 1019444.